Remedies for allergy
Q. My 5-year-old son suffers constantly from allergies. He itches all over, sneezes and wheezes. He is on antihistamines and this makes him drowsy. Also, I am afraid of the side effects of long-term medication.
There are a few natural remedies you can try that will increase the efficacy of medication and help reduce the dose.
- Stop all milk. Stop using vaporising mosquito repellents. Avoid smokers.
- Make him exercise in the fresh air. In these times of Covid-19 a terrace or verandah is sufficient.
- Give steam inhalations twice a day.
- Bathe him in water to which a teaspoon each of salt and baking soda have been added. Apply liquid paraffin to the skin lesions.
Sudden weight gain
Q. I gained four kilos in two days. Now I feel breathless when I walk.
Such sudden weight gain is usually due to fluid retention. This can be because of heart, liver or kidney problems. You urgently need to see a physician to determine the cause of this. Meanwhile, keep track of your urine output.
Q. I had a miscarriage. I tested positive for toxoplasma infection. What is it?
Toxoplasmosis is caused by a parasite called Toxoplasma gondii. Infection occurs through contact with infected cats and eating or touching undercooked meat. It can result in a miscarriage. Active ongoing infection can be treated. Your result may only indicate that you have antibodies because of an infection in the past. Antibodies persist for a year after infection. It can cause miscarriages, stillbirths or babies born with brain, heart or eye defects.
Q. I had a raised, pink and ugly scar on my chest from a sharp object. When I had it surgically removed, a more prominent, even itchier scar formed.
It sounds like you have developed a keloid. They respond poorly to operation as the injury makes them form again. Topical applications also do not work well. Long-term relief requires injections of steroids into the keloid. Several sittings may be required.
Steroid side effects
Q. I am on steroids for my asthma. I developed severe abdominal pain and went to a surgeon. I was extensively investigated and treated. I am on several medications for the pain but nothing has changed for me.
I understand from your letter that you have seen two separate doctors for your ailments. A physician treated asthma and a surgeon the abdominal pain. It is important to show the surgeon all your previous records. He or she may not be aware that you are on steroids. That group of medications can cause abdominal pain. In that scenario, your pain will not respond to treatment.
Q. I was breastfeeding my baby when I developed fever and redness of the breast. I was put on antibiotics and became better. I then noticed that I had developed a painless lump the size of a ping-pong ball in my right breast.
You might have developed what is known as an antibioma. The antibiotics controlled the breast infection but the pus did not drain. It formed a hard, sterile lump that remained in the breast. It can mimic cancer. It needs to be investigated with an ultrasound scan. This may need to be followed up with a fine needle aspiration of the lump to determine the course of action.
The writer is a paediatrician with a family practice at Vellore and the author of Staying Healthy in Modern India. If you have any questions on health issues please write to firstname.lastname@example.org